MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Catalog Number 400SMTXSFT3H08
Medical Device Problem Codes Failure to Fold (1255); Material Too Rigid or Stiff (1544)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 07/24/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the internal carotid artery (ica) using penumbra smart coils (smart coils).During the procedure, the physician advanced the smart coil into the aneurysm but reported that the last 1 cm of the smart coil was "super stiff" and kept kicking him out of the aneurysm.After several unsuccessful attempts to implant the coil, the physician decided to retract the smart coil out of the patient.Therefore, the smart coil was no longer used in the procedure.The procedure was completed using another device.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Please note that the following section was incorrectly reported on the initial mfr report and is being corrected on this follow-up # 01 mfr report.  1.Section h.Box 6.Device code 1.Results: the pet lock was intact on the proximal end of the pusher assembly.The embolization coil was intact with the pusher assembly and undamaged.The pusher assembly outer diameter was within specification.Conclusions: evaluation of the returned smart coil revealed stiffness on the proximal end of the coil.The root cause of the stiffness could not be determined.During functional testing, the returned smart coil was able to advance through its introducer sheath and a demonstration microcatheter without issue.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.Section h.Box 6.Conclusions code 1: 4316 - the investigation findings do not lead to a clear conclusion about the root cause of stiffness.H3 other text : placeholder.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key8923376
Report Number3005168196-2019-01610
Device Sequence Number1904305
Product Code HCG
UDI-Device Identifier00814548017129
UDI-Public00814548017129
Combination Product (Y/N)Y
Initial Reporter StateSC
Initial Reporter CountryUS
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/24/2019
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/08/2023
Device Catalogue Number400SMTXSFT3H08
Device Lot NumberF82744
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/02/2019
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 07/24/2019
Supplement Date Received by Manufacturer10/11/2019
Initial Report FDA Received Date08/22/2019
Supplement Report FDA Received Date10/28/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age62 YR
Date Report Sent to FDA01/01/2005